Lamotrigine: Risk of hemophagocytic lymphohistiocytosis (HLH)

User Rating: 4 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Inactive
 

 

Background of Safety Issue

The United States Food and Drug Administration (US FDA) warned that lamotrigine can cause a very rare but serious reaction called Hemophagocytic Lymphohistiocytosis (HLH), that excessively activates the body’s infection-fighting immune system. HLH typically presents as a persistent fever and it can lead to severe problems with blood cells and affects organs such as the liver, kidneys, and lungs2. The Japan Pharmaceuticals and Medical Devices Agency (PMDA) also issued out a similar alert following one reported case of HLH3.

Diagnosis is often complicated because early signs and symptoms such as fever and rash are not specific. HLH may also be confused with other serious immune-related adverse reactions such as drug reaction with eosinophilia and systemic symptoms (DRESS). The time to onset can occur within 4 weeks after initiation of lamotrigine.

A diagnosis of HLH can be established if a patient has at least five (5) of the following signs or symptoms2:

  • Fever and rash
  • Enlarged spleen
  • Cytopenias
  • Elevated levels of triglycerides or low blood levels of fibrinogen
  • High levels of blood ferritin
  • Hemophagocytosis identified through bone marrow, spleen, or lymph node biopsy
  • Decreased or absent Natural Killer (NK) Cell activity
  • Elevated blood levels of CD25 showing prolonged immune cell activation

 

Adverse Drug Reaction Reports

Since year 2000, NPRA has received 272 reports and 496 adverse events suspected to be associated with lamotrigine use. Out of these reports, no case of HLH had been reported to NPRA4.

 

Advice for Healthcare Professionals

  • Evaluate patients and consider diagnosis of HLH based on the symptoms if patients are taking lamotrigine.
  • Discontinue lamotrigine if the diagnosis of HLH has been confirmed.
  • Advise patients to see the doctor should any symptoms such as fever, skin rash, and neurological symptoms such as shaking and confusion develop while taking lamotrigine.
  • Please report all adverse events suspected to be related to the use of lamotrigine-containing products to NPRA.

 

A directive [Ruj. Kami: (3) dlm. BPFK/PPP/07/25 Jld. 3] has been issued by NPRA for updates to the local product packaging insert and consumer medication information leaflet (Risalah Maklumat Ubat untuk Pengguna) related to this safety issue. Please refer to the directive for more information.

 

References:

  1. The QUEST 3+ database, NPRA [Accessed: 1 November 2018]
  2. United States Food and Drug Administration (USFDA). FDA Drug Safety Communication: FDA warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal).
  3. The Japan Pharmaceuticals and Medical Devices Agency (PMDA). Summary of Investigation Results- Lamotrigine.
  4. The Malaysian Adverse Drug Reactions database, NPRA [Accessed: 31 May 2018].

 

DISCLAIMER:

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Newsletter Subsription

Site Last Modified

  • Last Modified: Friday 14 June 2019, 09:11:46.
© Copyright 2019 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Main Menu English

Choose Your Language